Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 37, NWS Tucson, AZ

July 29, 2016Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 29, 2016, 10:15 PM MST for Pima County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2016, 10:15 PM MST (05:15 UTC)
Expired
Jul 29, 2016, 11:15 PM MST
In force
60 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 160 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 4:58 PM MSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 5.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
3318 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WUUS55 KTWC 300515
SVRTWC
AZC019-300615-
/O.NEW.KTWC.SV.W.0037.160730T0515Z-160730T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1015 PM MST FRI JUL 29 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 1115 PM MST

* AT 1013 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 65 MPH. THIS
  STORM WAS LOCATED 9 MILES NORTH OF AJO...OR 31 MILES SOUTH OF GILA
  BEND...AND MOVING SOUTHWEST AT 35 MPH.

THIS STORM HAS HAD A HISTORY OF WIND GUSTS IN EXCESS OF 85 MPH NEAR GILA 
BEND WITH A DUST STORM WITH ZERO VISIBILITIES.

* LOCATIONS IMPACTED INCLUDE...
  AJO...WHY AND GUNSIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE AND BLOWING DUST WITH THIS STORM WILL OCCUR WELL AHEAD OF
ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE
TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 3218 11270 3214 11332 3249 11332 3249 11253
TIME...MOT...LOC 0513Z 039DEG 31KT 3253 11286 

$$
1 follow-up statement
329 
WWUS55 KTWC 300607
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1107 PM MST FRI JUL 29 2016

AZC019-300615-
/O.EXP.KTWC.SV.W.0037.000000T0000Z-160730T0615Z/
PIMA-
1107 PM MST FRI JUL 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIMA COUNTY WILL
EXPIRE AT 1115 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. 

HOWEVER GUSTY WINDS WITH BLOWING DUST ARE STILL POSSIBLE ALONG HIGHWAY 85 IN
WESTERN PIMA COUNTY.

LAT...LON 3218 11270 3214 11332 3249 11332 3249 11253
TIME...MOT...LOC 0545Z 039DEG 31KT 3253 11286 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:26 PM MST, 49 minutes earlier.

Area forecast discussion, Jul 29, 9:26 PM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
926 PM MST FRI JUL 29 2016

.SYNOPSIS...A good monsoon pattern will remain in place through at
least the middle of next week resulting in plenty of afternoon and
evening thunderstorms and occasional overnight storms. Storms this
evening will be capable of producing very strong winds with areas of
blowing dust, mainly north and west of Tucson. Saturday into early
next week extra moisture brings an increased threat of very heavy
rain and local flooding. With the abundant moisture and storms,
temperatures will be cooler this weekend into next week.

&&

.DISCUSSION...After an active late afternoon and early evening,
storms have mostly shifted to the west.

As storms continue to march west, I adjusted the POP forecast for
the remainder of this evening and into the overnight hours to
account for the most recent satellite and radar trends. Also just
removed portions of our CWA from the Severe Thunderstorm Watch to
now just include zones 501 and 502, which is far western PIma county
(Ajo and Organ Pipe) and central Pima county, including the Tohono
O'Odham nation.

I also made some adjustments to the short term hourly temperature
grids and also to some of the overnight lows to account for areas
that were rain cooled significantly, and as a result the inherited
overnight low temps no longer seemed reasonable.

For details beyond tonight, please refer to the previous discussion
below.

&&

.AVIATION...Valid through 01/06Z.
Expect scattered SHRA/TSRA into this evening moving generally E to
W. Mostly VFR conditions are anticipated thru pd except for MVFR
in/around SHRA/TSRA due to heavy rain. Winds generally 10 kts or
less except brief gusts to 50 mph psbl with stronger TSRA. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Storms will continue to move west and diminish
through the remainder of the night. Could see additional development
later tonight as outflows from the complex south of the border push
northward.

Saturday and Sunday, due to an increase in moisture across the
region we are expecting more widespread convection each afternoon
and likely overnight as well with the potential for locally very
heavy rains. The abundant moisture will linger into next week before
easing back after Wednesday. This moisture will also result in
cooler daytime temperatures and higher humidity levels Saturday
onward. Winds will generally be light except those associated with
thunderstorms where gusts in excess of 50 mph are possible,
especially this afternoon.

&&

.PREV DISCUSSION...The focus shifts toward the weekend with an
interesting setup taking place. Moisture will continue to stream
northward with PW's of 1.75 to possibly 2+ resulting in the
potential for very heavy rains with stronger or persistent
thunderstorms (note WPC Slgt risk for excessive rain). Normally
would have some concern of clouding over with limited convection but
models developing inverted mid-level trough over the area acting as
focusing mechanism which should override that issue. H20 loop also
shows several features moving across the top of the ridge that
should roll across the area at some point this weekend although
timing is tough at best. Each of these can be a good focusing
feature.

Upshot to all this is there is potential for thunderstorms producing
very heavy rains of 1-3 inches later Saturday and Sunday with
concerns for local flooding issues. This also would be a good set up
for nighttime storms both Saturday and Sunday nights. The main
problems are location and timing. At this time will continue to
highlight the threat but headlines not to be issued at this time.

Moving into early next week, still have an impressive amount of
moisture across the area Monday through Wednesday before it begins
to ease back down a bit, basically back toward more normal levels.
So there will be a heightened threat for convection producing local
heavy rains early next week. All this moisture will help to lower
afternoon temperatures Saturday onward with Sunday and Monday
possibly being the "coolest" days.

&&

.TWC Watches/Warnings/Advisories...None.

&&

DISCUSSION...Mollere
PREVIOUS DISCUSSION...Cerniglia
AVIATION/FIRE WEATHER....Cantin

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 29, 6:57 PM MST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
657 PM MST FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     12 NW KLONDYKE          32.94N 110.49W
07/29/2016  M69 MPH          PINAL              AZ   RAWS

            WIND GUST REPORTED ON THE 605 PM OBSERVATION. TIME OF
            GUSTS ESTIMATED BY RADAR.

&&

EVENT NUMBER TWC1600037

CERNIGLIA
Special weather statement, Jul 29, 7:05 PM MST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
705 PM MST FRI JUL 29 2016

AZZ502>504-515-300315-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-TUCSON
METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-TOHONO O'ODHAM
NATION INCLUDING SELLS-BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK-
705 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 815 PM
MST...

AT 700 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM WEST OF AVRA VALLEY AND SOUTH THROUGH THREE
POINTS AND TOWARD ARIVACA MOVING WEST AT 15 TO 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. IN
ADDITION...EXPECT BLOWING DUST TO ACCOMPANY THESE STORMS AS WELL.
RAINFALL AMOUNTS OF AROUND A HALF TO THREE QUARTERS OF AN INCH WILL
OCCUR...WITH ISOLATED AMOUNTS OF THREE QUARTERS OF AN INCH TO ONE
INCH AND A QUARTER.

LOCATIONS IMPACTED INCLUDE...
SELLS...KITT PEAK...SANTA ROSA...THREE POINTS...SAN LUIS...
SAN PEDRO...AK CHIN...QUEENS WELL...SAN ISIDRO...PAN TAK...
COMOBABI...SANTA ROSA RANCH...SILVER BELL...TOPAWA...
FRESNAL CANYON...ARTESA...ANEGAM...SIL NAGGIA AND LITTLE TUCSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST FOR
SOUTHEASTERN ARIZONA.

LAT...LON 3249 11147 3179 11111 3177 11184 3250 11214
TIME...MOT...LOC 0200Z 076DEG 15KT 3206 11133

MOLLERE
Local storm report, Jul 29, 7:13 PM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
713 PM MST FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 N VAIL                32.08N 110.70W
07/29/2016  E0.88 INCH       PIMA               AZ   FACEBOOK

&&

EVENT NUMBER TWC1600038

KD
Local storm report, Jul 29, 7:59 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
759 PM MST FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     4 SSE DAVIS-MONTHAN AIR 32.12N 110.86W
07/29/2016                   PIMA               AZ   TRAINED SPOTTER

            COVER FOR SCALE BLOWN DOWN ON RANCH.

&&

EVENT NUMBER TWC1600039

CWR
Local storm report, Jul 29, 8:02 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
802 PM MST FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     4 SSE DAVIS-MONTHAN AIR 32.12N 110.86W
07/29/2016                   PIMA               AZ   TRAINED SPOTTER

            COVER FOR SCALE BLOWN DOWN ON RANCH.

&&

CORRECTED EVENT TIME

EVENT NUMBER TWC1600039

CWR
Special weather statement, Jul 29, 8:19 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
819 PM MST FRI JUL 29 2016

AZZ502>505-515-300430-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-SOUTH
CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK-TUCSON
METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-TOHONO O'ODHAM
NATION INCLUDING SELLS-BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK-
819 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PINAL AND CENTRAL
PIMA COUNTIES UNTIL 930 PM MST...

AT 816 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM CASA GRANDE TO 18 MILES SOUTH OF ARIZONA CITY TO
16 MILES NORTHEAST OF SELLS TO 7 MILES SOUTH OF KITT PEAK.
MOVEMENT WAS WEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. IN
ADDITION TO THE STRONG AND GUSTY WINDS...EXPECT MODERATE TO HEAVY
RAINFALL WITH AMOUNTS OF 1.0 TO 1.5 INCHES LIKELY.

LOCATIONS IMPACTED INCLUDE...
SELLS...KITT PEAK...SANTA ROSA...SAN LUIS...SAN MIGUEL...
NORTH KOMELIK...COCKLEBUR...SAN ISIDRO...PAN TAK...COMOBABI...
SASABE...NOLIC...SIL NAGGIA...KOHATK...COWLIC...VENTANA...
LITTLE TUCSON...JACKRABBIT...VAMORI AND BIG FIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST FOR
SOUTHEASTERN ARIZONA.

LAT...LON 3170 11221 3251 11227 3251 11220 3268 11220
      3268 11216 3272 11215 3272 11205 3277 11205
      3277 11188 3279 11188 3279 11178 3277 11178
      3276 11174 3273 11173 3274 11165 3249 11153
      3149 11154
TIME...MOT...LOC 0316Z 072DEG 11KT 3290 11175 3249 11162 3208 11166
3186 11162

MOLLERE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:07 PM MSTSevere Thunderstorm WarningTWCPima53 min
Jul 29, 5:16 PM MSTSevere Thunderstorm WarningTWCPima59 min
Jul 29, 5:22 PM MSTSpecial Weather StatementTWCPima53 min
Jul 29, 5:32 PM MSTAreal Flood AdvisoryTWCPima, Pinal118 min
Jul 29, 5:43 PM MSTSevere Thunderstorm WarningTWCPima62 min
Jul 29, 5:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 29, 6:01 PM MSTSevere Thunderstorm WarningTWCPima74 min
Jul 29, 6:07 PM MSTFlash Flood WarningTWCPima113 min
Jul 29, 6:13 PM MSTSpecial Weather StatementTWCPinal77 min
Jul 29, 6:35 PM MSTDust Storm WarningTWCPima, Pinal4 hr
Jul 29, 7:05 PM MSTSpecial Weather StatementTWCPima70 min
Jul 29, 7:46 PM MSTAreal Flood AdvisoryTWCPima, Pinal119 min
Jul 29, 8:19 PM MSTSpecial Weather StatementTWCPima71 min
Jul 30, 12:02 AM MSTSpecial Weather StatementTWC28 min
Jul 30, 3:10 PM MSTSpecial Weather StatementTWCSanta Cruz35 min
Jul 30, 4:41 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Jul 30, 4:54 PM MSTSpecial Weather StatementTWCCochise51 min
Jul 30, 4:56 PM MSTAreal Flood AdvisoryTWCCochise2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.